Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 95, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2011, 2:14 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 2:14 PM MST (21:14 UTC)
- Expired
- Aug 18, 2011, 3:00 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
713
WUUS55 KTWC 182114
SVRTWC
AZC003-182200-
/O.NEW.KTWC.SV.W.0095.110818T2114Z-110818T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF DOUGLAS...
* UNTIL 300 PM MST
* AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF DOUGLAS...AND
MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3161 10940 3151 10937 3134 10939 3134 10963
3136 10975 3159 10969
TIME...MOT...LOC 2114Z 259DEG 14KT 3146 10957
$$
BF3 follow-up statements
695
WWUS55 KTWC 182142
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST THU AUG 18 2011
AZC003-182200-
/O.CON.KTWC.SV.W.0095.000000T0000Z-110818T2200Z/
COCHISE AZ-
242 PM MST THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF BISBEE-
DOUGLAS AIRPORT...OR 10 MILES NORTHEAST OF DOUGLAS...MOVING EAST AT
15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3161 10940 3151 10937 3134 10939 3134 10963
3136 10975 3159 10969
TIME...MOT...LOC 2142Z 259DEG 14KT 3148 10944
$$
BF915
WWUS55 KTWC 182157
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST THU AUG 18 2011
AZC003-182207-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-110818T2200Z/
COCHISE AZ-
257 PM MST THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 300 PM MST...
THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING OVER
SOUTH CENTRAL COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS AND
HAS BEEN ALLOWED TO EXPIRE AT 300 PM MST.
HOWEVER...STRONG STORMS WILL CONTINUE TO THE WEST OF DOUGLAS RESULTING
IN STRONG WINDS TO 45 MPH...AND BRIEF HEAVY RAINFALL.
LAT...LON 3161 10940 3151 10937 3134 10939 3134 10963
3136 10975 3159 10969
TIME...MOT...LOC 2157Z 259DEG 14KT 3149 10937
$$914
WWUS55 KTWC 182158
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST THU AUG 18 2011
AZC003-182206-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-110818T2200Z/
COCHISE AZ-
258 PM MST THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 300 PM MST...
AT 256 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD WEAKENED IN INTENSITY ACROSS SOUTH CENTRAL
COCHISE COUNTY INCLUDING DOUGLAS. THUS THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE AT 3 PM MST.
&&
LAT...LON 3161 10940 3151 10937 3134 10939 3134 10963
3136 10975 3159 10969
TIME...MOT...LOC 2156Z 259DEG 14KT 3149 10938
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 AM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 18, 9:15 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST THU AUG 18 2011 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE MIDDLE OF NEXT WEEK ALONG WITH SEASONABLE DAYTIME TEMPERATURES. && .DISCUSSION...MOSTLY CLEAR SKIES ACROSS SE AZ AT THIS TIME ALONG WITH LIGHT SURFACE WINDS. DEWPOINTS VALID 16Z RANGED FROM THE UPPER 50S-MID 60S AND THESE TEMPS WERE NEARLY 3-6 DEGS F LOWER VERSUS 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 2-6 DEGS F WARMER VERSUS THIS TIME WED. 18/12Z KTWC SOUNDING PRECIP WATER VALUE WAS NEAR 1.70 INCHES OR SIMILAR TO WED MORNING. PROFILE EXHIBITED 1-3 DEGS C WARMING IN THE SURFACE-700 MB LAYER VERSUS 24 HOURS AGO...AND COOLING OF 1-3 DEGS C IN THE 500-300 MB LAYER VERSUS 24 HOURS AGO. WATER VAPOR IMAGERY INDICATED CYCLONIC CIRCULATION SYSTEMS CENTERED OVER NWRN CHIHUAHUA AND WEST CENTRAL NEW MEXICO. THESE SYSTEMS WERE INITIALIZED WELL VIA THE 18/06Z GFS THOUGH THE 18/12Z NAM HAD INITIALIZATION ERRORS REGARDING THESE SYSTEMS. 18/09Z SREF AND 18/06Z UNIV OF AZ GFS WRF INDICATE THAT FAIRLY HIGH POPS ARE WARRANTED ACROSS ERN SANTA CRUZ COUNTY EWD INTO SRN COCHISE COUNTY THIS AFTERNOON AND THIS EVENING. WILL ADJUST THE INHERITED GRIDDED DATA POP/WEATHER FIELDS ACCORDINGLY. ANOTHER FAVORED AREA FOR SHOWERS/TSTMS THIS AFTERNOON WILL BE ACROSS THE WHITE MOUNTAINS. MID-LEVEL STEERING FLOW MAY ACTUALLY ADVECT THIS CONVECTIVE ACTIVITY SEWD INTO NEW MEXICO. OTHERWISE...SCATTERED SHOWERS/TSTMS EXPECTED THIS AFTERNOON AND THIS EVENING FROM TUCSON EWD/SWD WITH LESSER CHANCES OF PRECIP ACROSS WRN SECTIONS. SLIGHT CHANCE OF SHOWERS/ TSTMS MAINLY ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES STILL WARRANTED AFTER MIDNIGHT TONIGHT. SAT-MON...HIGH PRESSURE ALOFT PROGGED VIA THE 18/00Z GFS/ECMWF TO BE CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH TO ALONG THE CALIFORNIA COAST DURING THE WEEKEND WILL FILL ON MON. AMPLE MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG THE WEST COAST WILL JUSTIFY ISOLATED TO SCATTERED SHOWERS/ TSTMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. TUE-WED...UPPER HIGH PROGGED TO MIGRATE NWWD TOWARD NWRN AZ THIS PERIOD. FLOW WOULD APPEAR TO BE INCREASINGLY FAVORABLE FOR CONVECTIVE ACTIVITY TO MOVE SWWD FROM THE MOGOLLON RIM AND INTO THIS FORECAST AREA. AT ANY RATE...MOISTURE TO REMAIN SUFFICIENT FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS TUE-WED. DAYTIME TEMPS TODAY-WED TO AVERAGE ABOUT 2-3 DEGS F OR SO ABOVE NORMAL. && .AVIATION...ISOLD-SCT TSRA/SHRA THRU THIS EVENING THEN PRECIP DECREASING IN COVERAGE 06Z-12Z FRIDAY. THE BULK OF TSRA/SHRA IS EXPECTED FROM KTUS EWD/SWD WITH LESSER CHANCES NW OF KTUS. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 7:33 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 733 AM MST THU AUG 18 2011 AZZ503-504-506>515-190600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 733 AM MST THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-190600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 733 AM MST THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 18, 12:34 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1234 PM MST THU AUG 18 2011 AZZ507-509-511-182015- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1234 PM MST THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 115 PM MST... AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KLONDYKE...OR 34 MILES SOUTHWEST OF SAFFORD...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3294 11027 3252 10997 3253 11031 3273 11044 TIME...MOT...LOC 1933Z 239DEG 16KT 3266 11020
Special weather statement, Aug 18, 12:44 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU AUG 18 2011
AZZ505-506-182030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1244 PM MST THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 130 PM
MST...
AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MAMMOTH...OR 31 MILES
NORTH OF ORO VALLEY...MOVING NORTHEAST AT 15 MPH.
WEATHER RADAR ESTIMATES WIND GUSTS UP TO 40 MPH HAVE BEEN GENERATED
WITH THIS STORM. THESE WINDS MAY RESULT IN LOCALIZED AREAS OF
BLOWING DUST...REDUCING VISIBILITIES ALONG HIGHWAY 79 AND HIGHWAY 77
IN SOUTHEAST PINAL COUNTY.
IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THIS STORMS WILL RESULT
IN WASHES ON THE EAST SIDE OF BLACK MOUNTAIN TO FILL WITH RUNNING
WATER...INCLUDING PUTNAM AND COTTONWOOD WASHES.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...MAMMOTH...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.
LAT...LON 3299 11077 3304 11072 3307 11073 3309 11069
3312 11067 3315 11063 3314 11059 3317 11054
3260 11052 3259 11129 3308 11120 3319 11104
3320 11091
TIME...MOT...LOC 1939Z 247DEG 15KT 3286 11080The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:15 PM MST | Flash Flood Warning | TWC | Cochise | 90 min |
| Aug 17, 5:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Aug 18, 11:27 AM MST | Areal Flood Advisory | TWC | Cochise | 78 min |
| Aug 18, 12:34 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Aug 18, 12:44 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 18, 1:03 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 42 min |
| Aug 18, 1:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Aug 18, 1:34 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 26 min |
| Aug 18, 2:03 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 27 min |
| Aug 18, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 45 min |
| Aug 18, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 18, 3:18 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 18, 3:19 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 116 min |
| Aug 18, 3:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 18, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 18, 4:20 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 18, 4:39 PM MST | Flash Flood Warning | TWC | Cochise | 81 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.